License taken from Rowan Co. doctor; sex for pills alleged in report

CLEVELAND, NC (WBTV) - A well known Rowan County physician has had his license suspended by the North Carolina Medical Board as part of an investigation into improper handling of narcotics.

Dr. John Barr's office was located in Cleveland on Statesville Blvd., Highway 70.  It is called the Cleveland Medical Center.  On Tuesday morning a man at the clinic identified himself as Michael Smith told WBTV that the practice had been taken over by another physician and that Dr. Barr was no longer associated with it.

According to an 11 page report from the State Medical Board, an investigation began in 2006 when the Board became concerned that Barr was engaged in excessive prescribing of controlled substances, specifically two brands of the painkiller oxycodone.

At that time Barr was required to take a course at Vanderbilt University on the proper practices regarding prescribing medications.  In 2008 the Board conducted a follow up assessment and determined that Dr. Barr was continuing to "practice medicine in a manner that departed from acceptable and prevailing standards of medical practice."

In late 2011 and early 2012, the Board received "information from a variety of sources" that Dr. Barr was prescribing controlled substances to individuals who may have been looking for a physician who was "easy" when it came to prescribing such drugs.

The report also states that law enforcement officials told the Board about one troubling allegation.  The report states: "For instance, in late 2011, the Board was contacted by law enforcement officials that an individual may have been exchanging Xanax® (alprazolam) and amphetamines to young women in exchange for sexual favors.  This individual received his medications from Dr. Barr. "

The report also states that Barr was prescribing painkillers for known drug seekers who lived as much as 70 miles away.

The report goes on to state that at least one patient who may have gotten prescriptions from Dr. Barr died as a result of a drug overdose.

Copyright 2012 WBTV. All rights reserved.